Posted 9/21/2007 11:36 AM (GMT -7)
Missmissy said...
I stopped taking the Asacol a couple of months ago, and am wondering if the meds were making my symptoms worse. Any comments?

Maintenance meds or no maintenance meds arguments aside, some people DO have problems with Asacol. See this Web site for some discussion about adverse reactions: http://www.scdiet.org/4faq/asacol.html. If you suspect you may be one of them, you might ask your doctor about switching to the older version Azulfadine/Sulfasalazine.
Diagnosed with ulcerative colitis spring 1999
C-scope confirmed UC diagnosis 9/18/2007
 
Maintenance dose sulfasalazine, back on a pred taper for first flare in years
Probiotics, l-glutamine and fish oil caps. About to start George's aloe vera juice and Mucosaheal.
 
 

Posted 9/21/2007 4:10 PM (GMT -7)
Sulfasalazine has asacol in it.., so if one is sensitive to asacol, I would assume one would be to the 5ASA in sulfasalazine.

Side effects of 5ASA can exacerbate some symptoms especially if one starts off with too high a dosage...

Missy..what dosage of Asacol were you on?

The other problem is that if you weren't on both oral and rectal meds, you would still have symptoms and assume it's the Asacol, but it's that there's still inflammation in the rectum/sigmoid that's not being treated enough.

quincy
*Heather*Status:mini flare June 23* 6asacol daily+ Salofalk (tapered every 3rd night)
~diagnosed January 1989 UC (proctosigmoiditis)
~5ASA: Asacol + Salofalk enemas (increase for flares tapered to maintenance)
~Bentylol (dicyclomine) 20mg as needed
~vitamins/minerals 
~Probiotic 2 (Natural Factors Protec) + 1 (Primadophilus Reuteri) at bedtime
~Natural Factors Multi Digestive Enzymes with supper
~Ranitidine,Pariet (reflux) Effexor XR 75mg;  Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS"  worth it !!!

Posted 9/22/2007 6:57 AM (GMT -7)
ya know what... doctors who dont even know what causes this darn disease really dont know why another flare comes. they say that it is because you stopped your meds because that is all they have to work with. that is the easiest and simpliest explanation for them to give.
i had a flare, was put on mesalazine and it went away for 2 months. i stayed on my mesalazine and i still got another flare. i have had this same flare for over 7 months now. i didnt stop my meds. whats their excuse for this... oh, "they dont know".
they never know. until they find out what causes it, they cant fix it. have you ever wondered why the list of drugs to treat UC is so darn long and has like 30 different drugs on it. because they try these things on you until one of them "works". and so many different things work for so many different people. thats why there are so many different things for us to "try". and half of them are bad for you and have side effects that are the same as UC. wait a sec... i thought i was trying to get rid of the cramping and bloody diarrhea... but thats what happens when you take half these drugs. is it the drug or is it the UC. we dont know... so we keep on putting this crap in our system and "hope" that it works "this time".
i guess there is no real answer to stopping the drugs when you healthy cuz everyone is different and what works for one person doesnt necessarily work the others.
what is a fact is that our livers probably hate us now :(

Forum Information

Currently it is Wednesday, November 14, 2018 6:43 AM (GMT -7)
There are a total of 3,019,659 posts in 330,390 threads.
View Active Topics

Who's Online

This forum has 162272 registered members. Please welcome our newest member, Crinjera.
176 Guest(s), 7 Registered Member(s) are currently online.  Details
mattamx, Kent M., Clynn09, sierraDon, three 5's and a jack, jonnoboyd, Celeriac